Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 8, NWS Pocatello, ID

May 16, 20197 counties in Idaho

NWS Pocatello, ID issued this wind advisory at May 16, 2019, 9:47 AM MDT for 7 counties in Idaho. It took effect at May 16, 2019, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 16, 2019, 9:47 AM MDT (15:47 UTC)
In effect from
May 16, 2019, 12:00 PM MDT
Expired
May 16, 2019, 6:00 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 63 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 3.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS75 KPIH 161547
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
947 AM MDT Thu May 16 2019


IDZ056>059-162100-
/O.NEW.KPIH.WI.Y.0008.190516T1800Z-190517T0000Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including Albion, Almo, Malta, Rockland, Holbrook, Inkom, 
McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher
947 AM MDT Thu May 16 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 6 PM MDT this evening. 

* IMPACTS/TIMING...Developing around 12PM MDT today and strongest
  between 3PM and 6PM MDT this afternoon. Difficult driving
  conditions will be possible, especially for high profile
  vehicles, vehicles with trailers and lightweight vehicles. West
  to east routes will experience the strongest crosswinds. Patches
  of blowing dust will also be possible. 

* WINDS...South 20 to 30 mph with gusts to 45 mph possible.

* LOCATIONS...Highway 30 from McCammon to near Emigration Summit.
  Some cities include, Albion, Almo, Malta, Rockland, Holbrook, 
  Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, and 
  Thatcher

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
866 
WWUS75 KPIH 162010
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
210 PM MDT Thu May 16 2019

IDZ056>059-170000-
/O.CON.KPIH.WI.Y.0008.000000T0000Z-190517T0000Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including Albion, Almo, Malta, Rockland, Holbrook, Inkom, 
McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher
210 PM MDT Thu May 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strongest between 3PM and 6PM MDT this 
  afternoon. Difficult driving conditions will be possible, 
  especially for high profile vehicles, vehicles with trailers and
  lightweight vehicles. West to east routes will experience the 
  strongest crosswinds. Patches of blowing dust will also be 
  possible. 

* WINDS...South 20 to 30 mph with gusts to 45 mph possible.

* LOCATIONS...Highway 30 from McCammon to near Emigration 
  Summit. Some cities include, Albion, Almo, Malta, Rockland, 
  Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, 
  Preston, and Thatcher 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
975 
WWUS75 KPIH 162345
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
545 PM MDT Thu May 16 2019

IDZ056>059-170045-
/O.EXP.KPIH.WI.Y.0008.000000T0000Z-190517T0000Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Including Albion, Almo, Malta, Rockland, Holbrook, Inkom, 
McCammon, Downey, Lava Hot Springs, Malad, Preston, and Thatcher
545 PM MDT Thu May 16 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Winds will decrease this evening. Therefore the wind advisory will
be allowed to expire.

$$

Valle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 16, 2:34 AM MDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 16, 2:34 AM MDT, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
234 AM MDT Thu May 16 2019

.SHORT TERM...Today through Saturday...Concern in the near term will
be the push of moisture headed into Idaho today, leaving risk for
thunderstorm development. Thunderstorm activity will increase
early in the day and will be possible almost anywhere across the
state. Areas that are favored for thunderstorm development this
afternoon include Eastern Idaho (all areas bordering Wyoming,
including Island Park, Teton area, Soda Springs, Swan Valley, Bear
Lake and Preston). Portions of the Wood River Area and Stanley
area may also see some strong thunderstorms. The risk will be
most significant mid-afternoon through early evening with threats
of gusty winds and small hail. Microburst/downdraft potentials in
particular will be highest during the afternoon hours during the
initial building thunderstorms along the Interstate Corridor
eastward. This will include Idaho Falls, Blackfoot, Pocatello and
Soda Springs. All of these thunderstorms are not necessarily
organized but we cannot rule out any one storm or two producing
damage.

There will be some high elevation snow in the forecast as well.
Above 6500 ft, expect to see snowfall through Saturday. Snow will
start accumulating later tonight and be seen on pass level by
Friday morning. This includes Galena Summit and Banner Summit.
Through Saturday, forecast snow accumulations of 3 inches are
forecast in these areas with fresh snow expected on the mountain
tops.

A closed area of low pressure responsible for all this activity
will gradually make its way eastward through our state tomorrow
and into Saturday but will do so rather slowly. This will keep
chances for precipitation in our forecast through Saturday. A cold
front will accompany the back side of the low, dramatically
decreasing temperatures in our area. Winds ahead of the front are
forecast mostly out of the south today, shifting out of the
southwest in its wake later this evening / overnight. Expect
sustained speeds in the 15 to 25 mph range with stronger gusts
across much of SE ID. Lake Wind Advisory criteria is borderline
for today with the strongest winds occurring closer to sunset;
therefore we have not gone ahead and issued for today. Though the
reservoir will be breezy with some chop likely. Most of the
thunderstorm ingredients will be taken with this front to the
east, though we can't rule out a chance for thunderstorm again
Friday afternoon. For the most part though, expect just a rainy
day Friday. NP

.LONG TERM...Sunday through Thursday.
The theme of the long term forecast will be cold and wet.
Temperatures are expected to remain well below seasonal averages for
mid to late May.  Will have a chance of precipitation daily with
Tuesday likely to be the best chance for dry weather in between
systems.  Kept in precipiation every day with high chance to likely
occurrence each day outside of late Monday night and early Tuesday
where dropped a bit the chances.  At this point made no significant
alterations to the grids that far out.  All models agree on the cool
and wet pattern through much of next week.  European is wetter and a
bit cooler than the GFS model.  GK

&&

.AVIATION...
Main impact today will be the increase in southerly winds especially
at BYI, PIH and IDA where sustained speeds of 15 to 20 knots are
likely with gusts 20 to 30 knots.  Also expect thunderstorms to
develop once again in the afternoon and for now only have vicinity
thunder at all TAF sites but all sites could see some strong wind
gusts near thunderstorms this afternoon and evening.  Could see some
MVFR ceilings Friday as much colder temperatures arrive with the
potential for more precipiation.
GK

&&

.HYDROLOGY...Rainfall amounts during the next 2 days may be
concerning indeed. Precipitation, aside from any thunderstorm
accumulations, really start to accumulate later tonight and this
will persist throughout the day Friday before tapering off. In
this period, about 1/2 inch of precip is forecast, upwards to 1
inch or more in higher elevations (above 6000 ft) with average
precip amounts ranging from 1/4 to 1/2 inch upwards to 3/4 of an
inch in the lower elevations (less than 6000 ft). Thunderstorms
will increase these forecast amounts. It would seem an Areal
Flood or Flood Watch may be appropriate for some areas given these
rainfall figures and given rain on snow over the next 2 days.
Meanwhile, in River Flooding, the Big Wood River at Hailey
continues to have a Flood Warning until further notice as it is
forecast in minor flood stage. NP

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 16, 5:08 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
508 AM MDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     NON-TSTM WND GST 1 S MICHAUD             42.92N 112.57W
05/16/2019  M46 MPH          POWER              ID   ASOS

            ASOS STATION KPIH POCATELLO AIRPORT.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:19 PM MDTSpecial Weather StatementPIHFremont26 min

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.